North Carolina, 2004Tornado and Damaging Winds in North Carolina, May 2, 2004
May 2, 2004 · NWS RAH · 9 events in 7 counties and zones
8 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at May 2, 8:40 AM EST, 1 hour 35 minutes earlier.
Area forecast discussion, May 2, 8:40 AM EST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE RALEIGH NC
940 AM EDT SUN MAY 2 2004
.UPDATE...
BAND OF MAINLY SHOWERS...THUNDER VERY ISOLATED... MOVING ACROSS
CENTRAL SECTIONS AT THE MOMENT. RADAR TRENDS INDICATE BANDS
WEAKENING. ALREADY SEEING SOME BREAKS TO THE WEST AND SOUTHWEST PER
LATEST VISIBLE AND OBSERVATIONS. THUS MAY NEED TO NUDGE TEMPERATURES
UP A BIT... ESPECIALLY EASTERN HALF. LOW LEVEL THICKNESS SCHEME
INDICATE UPPER 70S NORTHWEST TO LOWER 80S SOUTHEAST.
ADDITIONALLY...BREAKS AND WARMER TEMPERATURES WILL ALLOW FOR BETTER
CHANCE FOR THUNDER AND POTENTIAL FOR SEVERE LATER THIS AFTERNOON
INTO EVENING. MODIFIED SOUNDING INDICATE CAPES 3-4K FROM WEST TO
EAST WITH LI-S...-7 TO -9. MAIN THREAT CONTINUES TO BE STRONG WINDS.
EXPECT THE BEST CHANCE FOR SHOWERS/TSTMS TO COME WITH PREFRONTAL
BAND AHEAD OF FRONT LATE AFTERNOON INTO EARLY EVENING. WILL WAIT FOR
10 AM OBS BEFORE FINAL ADJUSTMENTS ON TEMPERATURES.
&&
.PREVIOUS DISCUSSION...
MAIN FOCUS FOR SIGNIFICANT RAIN FOR THE REMAINDER OF THIS EVENT IS
NEAR SURFACE DYNAMICS. EXPECT WIDESPREAD RAIN INTO OUR NORTHWEST
(TRIAD) BY 20Z IF NOT EARLIER...AND SPREADING SOUTHEAST BEFORE
MIDNIGHT. EXPECT AN ADDITIONAL ONE INCH OF RAIN ACROSS OUR AREA.
NEAR SATURATED AIR MASS WITH RESPECTABLE 40 KNOTS OR SO AT 850 MB.
SPEED AND DIRECTIONAL SHEAR IS MINIMAL AS IS POTENTIAL ENERGY. WOULD
NOT AT ALL BE SURPRISED IF THUNDER IS ISOLATED. SEVERE THREAT IS
PRESENT BUT LOOKS ISOLATED AS WELL WITH MINIMAL SEVERE WIND GUSTS
POSSIBLE WITH ANY THUNDERSTORM BUT PERHAPS MOST LIKELY WITH THE
FRONT.
VORTICITY CENTER FORECAST TO PASS THROUGH MONDAY TOO STRONG TO
IGNORE ALTHOUGH MID AND UPPER LEVELS RELATIVELY DRY AND 500 MB
TEMPERATURE A WARM MINUS TWELVE OR SO NEAR 12Z. UPPER LEVELS COOL
THROUGHOUT THE DAY AND LOW LEVEL LAPSE RATES APPROACH DRY ADIABATIC.
THE THREAT FOR DAMAGING WINDS MAY BE SUPERIOR TO SUNDAY (TODAY)
ALTHOUGH LIKELY STILL AN ISOLATED THREAT. MOISTURE APPEARS TO BE
FORECAST TO MOVE OUT ALOFT OMITTING THE CHANCE FOR DOWNBURST
ENHANCING MID LEVEL DRY POCKETS...BUT THIS WILL HAVE TO BE MONITORED.
EXPECT AT LEAST A LITTLE SUN TODAY AND THICKNESS COMPARABLE TO
SATURDAY. WITH WIDESPREAD RAINS HOLDING OFF...HIGHS SHOULD GENERALLY
BE WARMER TODAY THAN SATURDAY. THICKNESS TUESDAY MORNING FORECAST TO
RETURN TO VALUES SIMILAR TO LAST WEDNESDAY WHEN MID TO UPPER 30S
WERE COMMON. HOWEVER NORMAL COLD BIAS IN THE MODELS SHOULD LIFT
THESE NUMBERS UPWARD ON LATER MODEL RUNS. NO THIRTIES FORECAST FOR
TUESDAY MORNING FOR NOW...BUT NOT ENTIRELY RULED OUT.
MODELS FORECASTING A RIPPLE IN THE UPPER FLOW TO SWEEP ACROSS THE
AREA LATE TUESDAY AND TUESDAY NIGHT AND ASSOCIATED MIXING AND
CLOUDINESS SHOULD LIFT MORNING LOWS WEDNESDAY. A WARMING TREND
COMMENCES AFTER THAT AS THE PATTERN BOTH SURFACE AND ALOFT BECOMES
RELATIVELY WEAK. HIGHS MOVE ABOVE NORMAL THURSDAY AND SIGNIFICANTLY
ABOVE NORMAL BY THE WEEKEND.---RLH
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
&&
RA
Hazardous weather outlook, May 2, 4:55 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT SUN MAY 2 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT SUN MAY 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN
ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE
SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING.
.DAYS TWO THROUGH SEVEN...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH
CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE
POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
THREAT WOULD BE DAMAGING DOWNBURST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RLH
In the hours before
Special weather statement, May 2, 4:55 AM EST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
555 AM EDT SUN MAY 2 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021200-ALAMANCE
NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE
NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX
NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH
NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND
NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
555 AM EDT SUN MAY 2 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY AND THIS
EVENING. THE PRIMARY THREAT WOULD BE BRIEF GUSTY WINDS TO 55 MPH. IN
ADDITION THERE IS A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE
SAME LOCATION...PRODUCING ISOLATED BRIEF FLOODING.
.DAYS TWO THROUGH SEVEN...
A STRONG UPPER LEVEL DISTURBANCE WILL MOVE THROUGH CENTRAL NORTH
CAROLINA MONDAY. THIS SYSTEM IS BEING MONITORED REGARDING THE
POTENTIAL FOR GENERATING ISOLATED SEVERE THUNDERSTORMS. THE PRIMARY
THREAT WOULD BE DAMAGING DOWNBURST WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
RLH
Special weather statement, May 2, 6:45 AM EST, 3 hours 30 minutes before
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
745 AM EDT SUN MAY 2 2004
NCZ007>011-021>028-038>043-073>078-083>086-088-089-022331-
ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM
NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD
NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY
NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND
NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE
NC-WILSON NC-
INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON...
CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR...
DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO...
GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT...
HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG...
MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN...
ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD...
SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY...
WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM
745 AM EDT SUN MAY 2 2004
...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS CENTRAL
NORTH CAROLINA THIS AFTERNOON INTO THE EVENING...
.SKYWARN SPOTTERS...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS CENTRAL NORTH
CAROLINA LATE THIS AFTERNOON INTO THE EVENING. SPOTTERS ARE
ENCOURAGED TO REPORT THREATENING WEATHER OF ANY KIND TO THE NATIONAL
WEATHER SERVICE.
.SYNOPTIC PATTERN...
A STRONG COLD FRONT WILL CROSS CENTRAL NORTH CAROLINA THIS EVENING
AND TONIGHT.
.HAZARDOUS WEATHER DETAILS...
SHOWERS AND SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA TODAY
AND CONTINUE INTO TONIGHT AS A COLD FRONT APPROACHES FROM THE WEST.
SOME STORMS COULD BECOME SEVERE. THE PRIMARY THREAT FROM THE STRONG
STORMS WOULD BE BRIEF GUSTY WINDS UP TO 55 MPH. IN ADDITION THERE IS
A SMALL RISK THAT SHOWERS COULD TRAIN OVER THE SAME LOCATION...
PRODUCING ISOLATED BRIEF FLOODING.
ANOTHER SEVERE WEATHER OUTLOOK WILL BE ISSUED AROUND NOON.
STAY TUNED TO NOAA WEATHER RADIO FOR ADDITIONAL STATEMENTS OR
POSSIBLE WATCHES AND WARNINGS.
RA/RLH
Thunderstorm Wind, Johnston
- When
- May 2, 10:15 AM EST
- Where
- Johnston County, Smithfield
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.500, -78.350
Trees were snapped and homes had shingles blown off. An outbuilding was blown off its foundation, and a tin roof was blown off a building. The damage occurred on Yelverton Grove Road.
Thunderstorm Wind, Wayne
- When
- May 2, 1:10 PM EST
- Where
- Wayne County, Goldsboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.383, -77.983
Trees were blown down near an elementary school on the northeast side of Goldboro.
Thunderstorm Wind, Wilson
- When
- May 2, 1:40 PM EST
- Where
- Wilson County, 8 mi ESE of Wilson
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 35.683, -77.783
Numerous trees were blown down on Matthews Road, Good News Church Road, and Holdens Crossroads.
Thunderstorm Wind, Edgecombe
- When
- May 2, 1:50 PM EST
- Where
- Edgecombe County, 5 mi W of Macclesfield
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.750, -77.750
About 20 trees were blown down.
Thunderstorm Wind, Edgecombe
- When
- May 2, 2:05 PM EST
- Where
- Edgecombe County, Macclesfield
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.750, -77.667
Minor damage was reported to 13 structures. Shingles and a porch were blown off homes, and a gas station canopy was blown down.
Thunderstorm Wind, Harnett
- When
- May 2, 4:00 PM EST
- Where
- Harnett County, Mamers
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.417, -78.950
A trailer was blown off its foundation at Highway 421 and Raven Rock Road.
Tornado, Harnett
- When
- May 2, 4:15 PM EST to 4:18 PM EST
- Where
- Harnett County, 7 mi W of Angier
- Rating
- F1
- Path length
- 2.3 mi
- Path width
- 300 yd
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 35.500, -78.867
A tornado produced damage from Jackson Road to Christian Light Road to Cokesbury Road. Three homes had roof damage, and a tree fell on a mobile home. Several sheds and vehicles were also damaged. About 3 dozen large trees were blown down or snapped.
Thunderstorm Wind, Alamance
- When
- May 2, 4:30 PM EST
- Where
- Alamance County, Elon College
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.100, -79.500
Thunderstorm Wind, Richmond
- When
- May 2, 5:30 PM EST
- Where
- Richmond County, Rockingham
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.933, -79.783
5 trees were blown down, blocking several roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in California, May 2 to 7, 200418 injured · $8.1 million · 5 events
- Tornadoes in Georgia, May 2, 20046 injured · $550,000 · F1 · 2 events
- Tornado and Damaging Winds in Virginia, May 2, 20044 injured · $41,000 · F1 · 5 events
- Damaging Winds in Maryland, May 2, 2004$105,000 · 60 kt wind · 2 events
- Tornado in Virginia, May 2, 2004$8,000 · F1 · 1 event
- Damaging Winds in Maryland, May 2, 2004$24,000 · 55 kt wind · 5 events
- Damaging Wind in Alabama, May 2, 2004$25,000 · 55 kt wind · 1 event
- Lightning Strike in Illinois, May 2, 2004$25,000 · 1 event
- Hail and Damaging Winds in Florida, May 2, 2004$12,000 · 1 in hail · 12 events
- Hail and Damaging Winds in South Carolina, May 2, 200450 kt wind · 10 events
- Damaging Wind in Missouri, May 2, 2004$15,000 · 70 kt wind · 1 event
- Hail and Damaging Winds in South Carolina, May 2, 200455 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5394093, 5394085, 5394086, 5394087, 5394088, 5394089, 5394090, 5394091, 5394092.